Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 216, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 23, 1998, 4:32 AM CDT for Turner County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1998, 4:32 AM CDT (09:32 UTC)
- Expired
- Aug 23, 1998, 5:05 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Turner County, SD
The radar
The Sioux Falls radar (KFSD), 46 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1593 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.0
The text
As transmitted, in the capitals the NWS used until 2016.
047 WUUS1 KFSD 230931 RRA SVRFSD SDC125-231005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 432 AM CDT SUN AUG 23 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA * UNTIL 505 AM CDT * AT 429 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 31 MILES NORTH OF YANKTON OR 16 MILES WEST OF HURLEY MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HURLEY AROUND 455 AM CDT VIBORG AROUND 455 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 8:55 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, Aug 22, 8:55 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 855 PM CDT SAT AUG 22 1998 MODELS ESP NGM MISSED STRENGTH AND WETNESS OF SHORT WV THAT APPEARS TO BE MOVG TOWARDS WRN SD ATTM. MAIN ENERGY AND MCC NOW MOVG THRU NW SD AND EXPCT IT TO DVLP ESEWD THRU SD TNGT. BTR MOISTURE CONVERGENCE AND THETA E WL OFFSET NIGHTTIME COOLING WITH THIS SYS AND IT MAY TURN OUT TO BE A DERECHO ESP INTO NRN PART OF CWA LATE TNGT. WL UPDATE FCST TO GO HIGHER POPS ALL NGT ESP IN NRN PART OF CWA. WL ALSO ADJUST WINDS TO SLOWER SHIFT. NGM/FWC POPS WAY TOO DRY WITH THIS PATTERN...PROBABLY THRU NEXT 5 DAYS. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:09 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 36 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.